Hardwired or adaptive? Bridging neural circuit evolution, development and learning

Organizers

Lucas Rudelt | Max Planck Institute for Dynamics and Self-Organization, Germany
Dániel Barabási | Harvard University, USA
André Ferreira Castro | University of Cambridge and Medical Research Council Laboratory for Molecular Biology, UK

Abstract

Neural circuit formation shows a puzzling diversity: Some circuits are strikingly stereotypical and hardwired, whereas other circuits are highly variable, either due to substantial developmental noise or activity-dependent plasticity and learning. This has somewhat divided the field, where theories of plasticity and learning often do not consider the role of innate behavior and developmental priors, and developmental models have often ignored how learning and plasticity may help to achieve phenotypic robustness, while also enabling adaptation to changing environments. This interdisciplinary workshop will bring together experts in neural circuit evolution, function, development, and learning to explore the complex relationship between genetically-encoded hardwiring, developmental noise and plasticity. The event aims to address questions about when learning is necessary, which circuit functions can be hardwired throughout evolution, and how learning and development interact.

Schedule (CEST)

Tuesday, Sept 26

Evolution and development session

14:00

Moritz Helmstaedter | Max Planck Institute for Brain Research, Germany
Comparative connectomics across species and development

14:30

Sinzi Pop | The Francis Crick Institute, UK 
Evolution of central neural circuits: state of the art and perspectives.

15:00

Arjun Bharioke | Institute of Ophthalmology Basel, Switzerland
Pyramidal neurons form active, transient, multilayered circuits perturbed by autism-associated mutations at the inception of neocortex

15:30

Julijana Gjorgjieva | Technical University of Munich, Germany
Dendritic growth and emergence of synaptic input organization during development

16:00

30 min coffee break

16:30

Lukas Groshner | Max Planck Institute for Biological Intelligence, Germany
Multiplicative disinhibition and the logic of motion vision

17:00

Dániel Barabási | Harvard University, USA
Nature over Nurture: Functional neuronal circuits emerge in the absence of developmental activity

17:30

P. Robin Hiesinger | Free University of Berlin, Germany
The self-assembling brain: How neural networks grow smarter

18:00

Discussion

18:30

End of first day

Wednesday, Sept 27

Learning and plasticity session

08:30

Detlev Arendt | EMBL, Germany
Building bilaterian brains: innovations in molecular machinery, cell types, and circuit architecture

09:00

Andreas Vlachos | University of Freiburg, Germany
Interplay between homeostatic synaptic scaling and homeostatic structural plasticity

09:30

Viola Priesemann | Max Planck Institute for Dynamics and Self-organization, Germany
Homeostatic plasticity and external input shape neural network dynamics 

10:00

30 min coffee break

10:30

Siegrid Löwel | University of Göttingen, Germany
Panta rhei: the importance of silent synapses for vision and visual plasticity

11:00

Claudia Clopath | Imperial College London, UK
Small, correlated changes in synaptic connectivity may facilitate rapid motor learning

11:30

Dhruva V. Raman | Cambridge University, UK
Frozen algorithms: how the brain’s wiring facilitates learning

12:00

Discussion

12:30

End